Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 175, NWS Kansas City, MO

July 10, 2002Harrison County, Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 2002, 8:41 AM CDT for Harrison County, Mercer County, Missouri. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 8:41 AM CDT (13:41 UTC)
Expired
Jul 10, 2002, 9:45 AM CDT
In force
64 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Harrison County, MO, Mercer County, MO

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 9:00 AM CDTThunderstorm Wind 57 EEagleville, MO
Jul 10, 9:35 AM CDTThunderstorm Wind 57 ERidgeway, MOPower lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 7:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1902 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS53 KEAX 101341
SVRMCI
MOC081-129-101445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
841 AM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN NORTH CENTRAL MISSOURI
  NORTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 945 AM CDT

* AT 834 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 18 MILES NORTH OF DAVIS CITY TO 13 MILES NORTH OF LAMONI TO 13
  MILES NORTH OF HATFIELD...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   HATFIELD BY 850 AM CDT
   EAGLEVILLE BY 900 AM CDT
   BLYTHEDALE BY 905 AM CDT
   RIDGEWAY BY 910 AM CDT
   SALINE BY 915 AM CDT
   CAINSVILLE BY 920 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
SOUTH CENTRAL IOWA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4058 9340 4042 9337 4029 9356 4040 9415
          4058 9422

LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 5:00 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 10, 5:00 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 AM CDT WED JUL 10 2002

A COMPLICATED FORECAST DEALING WITH THUNDERSTORMS, CLOUDS AND
TEMPERATURES DURING THE NEXT 48 HOURS.  AN UNSEASONABLY STRONG
VORTICITY MAX WILL DIVE SOUTH TODAY GIVING THE AREA ITS BEST CHANCE
FOR MEASURABLE RAIN IN WEEKS, HOWEVER TIMING THE ONSET OF STORMS
TODAY WILL PLAY A BIG ROLE IN HOW WARM TEMPERATURES GET.  I
PREFERRED THE INITIALIZATION OF THE 00Z AVN.  IT INITIALIZED THE
VORT MAX OVER THE DAKOTAS STRONGER THAN THE ETA, BUT NONE OF THE
MODELS HAVE HAD A GOOD HANDLE ON THE PRECIPITATION FIELDS SO FAR
THIS MORNING.

TWO MAIN THUNDERSTORM CLUSTERS ARE ONGOING EARLY THIS MORNING. THE
FIRST IS TRACKING THROUGH CENTRAL IOWA ALONG THE EDGE OF THE 11C
ISOTHERM AT 700MB.  IT IS DOUBTFUL THAT THIS CLUSTER WILL TRACK INTO
SOUTHERN MISSOURI.  WITH VERY LITTLE LOW LEVEL JET INFLOW, IT SHOULD
TRACK NICELY WITH THE MEAN STORM STEERING CURRENTS TO THE EAST.  THE
SECOND CLUSTER OF STORMS FORMED WITHIN THE LAST COUPLE HOURS ALONG
THE COLD FRONT PRESSING INTO EASTERN NEBRASKA.  MIDLEVEL COOLING
ASSOCIATED WITH THE APPROACHING SHORTWAVE SHOULD ALLOW THESE STORMS
TO PROPAGATE FURTHER SOUTH THAN THE IOWA MCS.  USING THE AVN TIMING,
THE FRONT SHOULD BE NEARING NORTHWESTERN MISSOURI BY 15-16Z.  I
EXPECT COVERAGE TO BE GOOD BY MID DAY WITH STRONG LOW LEVEL
CONVERGENCE ALONG THE FRONT AND ABUNDANT LOW LEVEL MOISTURE.  I HAVE
INCREASED POPS TO 60-70 PERCENT OVER MOST OF THE FORECAST AREA, WITH
THE BEST CHANCE OF HEAVY RAIN OVER NORTH CENTRAL AND NORTHEAST
MISSOURI.  THIS REGION WILL BE JUST NORTH OF THE 850MB LOW AND CLOSE
TO THE SURFACE TRIPLE POINT.

THE ETA, NGM AND AVN APPEAR TO GENERATE QPF OVER CENTRAL MISSOURI
TOO EARLY.  I EXPECT ENOUGH MID LEVEL CAPPING TO SUPPRESS CONVECTION
UNTIL THE ARRIVAL OF THE FRONT.  WITH THIS SAID, I BELIEVE
TEMPERATURES WILL BE SEVERAL DEGREES HIGHER THAN GUIDANCE OVER MUCH
OF THE FORECAST AREA.  ONE FLY IN THE OINTMENT IS THE ALTOCUMULUS
FIELD OVER CENTRAL MISSOURI THIS MORNING, BUT EXPERIENCE TELLS ME
THAT THIS CLOUD FIELD WILL THIN CONSIDERABLY AFTER SUNRISE.  I MAY
BE A BIT AGGRESSIVE, BUT I EXPECT LOWER TO MID 90S SOUTH OF THE
MISSOURI RIVER PRIOR TO THE ARRIVAL OF THUNDERSTORMS EARLY THIS
AFTERNOON.

AFTER THE PASSAGE OF THUNDERSTORMS THIS EVENING THE UPPER LOW IS
PROGGED TO DROP DUE SOUTH BISECTING THE STATE OF MISSOURI.  THE BEST
CHANCE FOR PRECIPITATION SHOULD BE EAST OF THE UPPER LOW WHERE
Q-VECTOR FORCING IS MAXIMIZED.  IT WILL BE INTERESTING TO SEE THIS
SYSTEM EVOLVE.  IF THERE ARE SOME BREAKS IN THE CLOUD FIELD ON
THURSDAY AFTERNOON, THERE COULD BE SOME STRONG STORMS OVER EASTERN
MISSOURI AND A HEAVY RAIN THREAT AS WELL.  FOR NOW, ILL PLAY MOSTLY
CLOUDY SKIES WITH TEMPS IN THE UPPER 70S AND LOWER 80S THROUGH
FRIDAY.  ONCE AGAIN AVIATION MOS WAS LITTLE HELP WITH TEMPS IN THE
LOWER 70S FOR THURS AND FRIDAY.

KOCH

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Special weather statement, Jul 10, 6:00 AM CDT, 2 hours 41 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT WED JUL 10 2002

* HAZARDS EXPECTED -
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO IGNITE OVER NORTHEAST
KANSAS AND NORTHWEST MISSOURI BY LATE THIS MORNING AND TRACK TO THE
EAST THIS AFTERNOON.  THESE STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN IN A SHORT AMOUNT OF TIME.  DAMAGING WIND GUSTS ARE ALSO
POSSIBLE THIS AFTERNOON OVER NORTHEAST KANSAS AND NORTHERN MISSOURI.

* SPOTTER ACTIVATION -
MAY BE NEEDED BY LATE THIS MORNING IN THE SAINT JOSEPH AND MARYVILLE
AREAS.  AS STORMS MOVE TO THE EAST...THE CITIES OF KANSAS CITY...
GALLATIN...AND BETHANY CAN EXPECT STORMS BY EARLY AFTERNOON. STORMS
WILL ARRIVE IN THE KIRKSVILLE...SEDALIA...AND WARRENSBURG BY LATE
AFTERNOON.

DISCUSSION: A VIGOROUS COLD FRONT WILL CLASH WITH HOT AND HUMID AIR
TO GENERATE THUNDERSTORMS OVER NORTHEAST KANSAS AND NORTHWEST
MISSOURI.  HIGH LEVELS OF HUMIDITY AND TEMPERATURES IN THE UPPER 80S
AND LOWER 90S WILL CAUSE STORMS TO GROW RAPIDLY.  SLOW MOVING STORMS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT AMOUNT OF
TIME, ESPECIALLY NORTH OF HIGHWAY 36 IN MISSOURI THIS AFTERNOON.
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE THIS AFTERNOON, ESPECIALLY
OVER WESTERN AND CENTRAL PORTIONS OF MISSOURI WHERE TEMPERATURES ARE
EXPECTED TO BE THE HOTTEST.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH
Special weather statement, Jul 10, 7:43 AM CDT, 58 minutes before
MOZ003>008-013>017-023>025-101700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 AM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 126...IN EFFECT UNTIL NOON CDT WEDNESDAY. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...LINN...
LIVINGSTON...MACON...MERCER...PUTNAM...SCHUYLER...SULLIVAN AND WORTH.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY...
CHILLICOTHE...KIRKSVILLE AND TRENTON.

PC
Special weather statement, Jul 10, 8:28 AM CDT, 13 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 AM CDT WED JUL 10 2002

* HAZARDS EXPECTED -

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH
CENTRAL AND NORTHEAST MISSOURI FROM SOUTHERN IOWA THIS MORNING.
HAIL UP TO THE SIZE OF GOLF BALLS...WINDS IN EXCESS OF 80 MPH
AND FREQUENT ARE POSSIBLE WITH THESE STORMS AS THEY TRACK SOUTHEAST.
ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED TO IGNITE OVER
NORTHEAST KANSAS AND NORTHWEST MISSOURI BY LATE THIS MORNING AND
TRACK TO THE EAST THIS AFTERNOON.  THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME.  DAMAGING WIND
GUSTS ALSO ARE POSSIBLE THIS AFTERNOON OVER NORTHEAST KANSAS AND
NORTHERN MISSOURI.

* SPOTTER ACTIVATION -
WILL BE NEEDED THIS MORNING IN THE TRENTON...GRANT
CITY...CHILLICOTHE...UNIONVILLE...KIRKSVILLE AND MACON AREAS THIS
MORNING. LATER THIS MORNING...SPOTTER ACTIVATION MAY BE REQUIRED IN
THE SAINT JOSEPH AND MARYVILLE AREAS.  AS STORMS MOVE TO THE
EAST...THE CITIES OF KANSAS CITY... GALLATIN...AND BETHANY CAN
EXPECT STORMS BY EARLY AFTERNOON. STORMS WILL ARRIVE IN THE SEDALIA
AND WARRENSBURG BY LATE AFTERNOON.

DISCUSSION: SEVERAL CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS LOCATED
ACROSS SOUTHERN IOWA THIS MORNING...WILL MOVE SOUTH INTO NORTH CENTRAL
AND NORTHEAST MISSOURI THIS MORNING.  THESE STORMS HAVE FORMED AHEAD
OF A VIGOROUS COLD FRONT THAT WILL CLASH WITH A HOT AND HUMID AIRMASS
IN PLACE OVER KANSAS AND MISSOURI.  ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED FURTHER WEST...INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS
LATER THIS MORNING.  AS WITH THE STORMS THIS MORNING OVER IOWA...
HIGH LEVELS OF HUMIDITY AND TEMPERATURES IN THE UPPER 80S AND LOWER
90S WILL CAUSE STORMS TO GROW RAPIDLY.  SLOW MOVING STORMS THIS
MORNING AND AFTERNOON WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN
IN A SHORT AMOUNT OF TIME, ESPECIALLY EAST OF HIGHWAY 65 AND NORTH
OF HIGHWAY 36 IN MISSOURI THIS MORNING.  DAMAGING WIND GUSTS WILL
ALSO BE POSSIBLE LATER THIS MORNING INTO AFTERNOON, ESPECIALLY OVER
WESTERN AND CENTRAL PORTIONS OF MISSOURI WHERE TEMPERATURES ARE
EXPECTED TO BE THE HOTTEST.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:18 PM CDTSevere Thunderstorm WarningEAXBates57 min
Jul 10, 2:15 PM CDTSevere Thunderstorm WarningEAXBates60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.